Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 152, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 16, 2002, 7:41 PM CDT for Emmons County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 7:41 PM CDT (00:41 UTC)
- Expired
- Aug 16, 2002, 8:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2154 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
824 WUUS53 KBIS 170041 SVRBIS NDC029-170145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 740 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 845 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF HAZELTON TO 23 MILES SOUTHWEST OF WESTFIELD...OR FROM 24 MILES SOUTHEAST OF BISMARCK TO 64 MILES SOUTH OF BISMARCK...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HAZELTON AT 745 PM CDT LINTON...BRADDOCK AT 755 PM CDT WESTFIELD...STRASBURG AT 800 PM CDT HAGUE AT 815 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR SOUTHEAST NORTH DAKOTA. LAT...LON 4661 10056 4597 10052 4595 9992 4660 9998 WA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:00 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 16, 2:00 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI AUG 16 2002
STRONG MID LEVEL TROUGH WILL SWING RAPIDLY THROUGH OUR FORECAST
AREA. AT THE SURFACE A LOW WILL MOVE TO NEAR BISMARCK AT 00Z AND
THEN RAPIDLY TO GFK BY 06Z. A STRONG COLD FRONT WILL FOLLOW THE LOW
WITH ENVIRONMENTAL WINDS TO 45 MPH. ALSO...STRONG
THUNDERSTORMS...POSSIBLY SEVERE...WILL RIDE AHEAD OF THE FRONT LATER
THIS AFTERNOON AND EVENING.
BECAUSE THE SYSTEM IS MOVING SO RAPIDLY WINDS WILL LIKELY BE
SUBSIDING IN THE WEST ALREADY SATURDAY. I WILL CONTINUE THE CURRENT
WINDS ADVISORIES AS THE NEW MODEL RUNS SUPPORT THEM.
A WEAK SHORT WAVE MAY BRING A FEW AFTERNOON AND EVENING
THUNDERSHOWERS TO THE NORTHERN PART OF THE STATE SUNDAY.
.BIS...WIND ADVISORY WEST......TONIGHT...............ISN..DIK..HEI
CENTRAL..TONIGHT AND SATURDAY..MOT..BIS..JMS
RSLIn the hours before
Local storm report, Aug 16, 6:18 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM HALLIDAY ND .75 INCH HAIL
08/16/02 DUNN REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 6:20 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
620 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM HEBRON ND .75 INCH HAIL
08/16/02 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 16, 6:23 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM HETTINGER ND 59 MPH TSTM GUST
08/16/02 ADAMS REPORTED FROM ASOS.Local storm report, Aug 16, 6:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM GLEN ULLIN ND .75 INCH HAIL
08/16/02 MORTON REPORTED BY PUBLIC.Local storm report, Aug 16, 6:37 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM GLEN ULLIN ND .75 INCH HAIL
08/16/02 MORTON 524 ARBLocal storm report, Aug 16, 6:38 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM HALLIDAY ND 1 INCH HAIL
08/16/02 DUNN REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:03 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.